Arizona, 2008

Dust Storm and Damaging Wind in Arizona, May 15, 2008

May 15, 2008 · NWS PSR · 2 events in 2 counties and zones

Portions of eastern Maricopa county and Pinal county received gusty winds from a line of thunderstorms that moved rapidly toward the south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Portions of eastern Maricopa county and Pinal county received gusty winds from a line of thunderstorms that moved rapidly toward the south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at May 15, 3:00 PM MST, 15 minutes earlier.

Area forecast discussion, May 15, 3:00 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST THU MAY 15 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVING THROUGH ARIZONA TODAY AND TONIGHT WILL
LEAD TO A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS FROM THE
GREATER PHOENIX AREA EASTWARD. DRY AND WINDY CONDITIONS WILL
CONTINUE OVER THE SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA DESERTS
THROUGH THIS EVENING. A STRONG RIDGE OF HIGH PRESSURE ALONG THE WEST
COAST WILL SHIFT EASTWARD...WITH THE WARMEST TEMPERATURES OF THE
SEASON EXPECTED LATE IN THE WEEKEND INTO EARLY NEXT WEEK. THE RIDGE
WILL BREAK DOWN MID WEEK...WITH COOLER TEMPERATURES ONCE AGAIN AS
ANOTHER WEST COAST TROUGH OF LOW PRESSURE MOVES THROUGH THE REGION.

&&

.DISCUSSION...
REST OF TODAY...VIS SAT AND RADAR TRENDS THIS AFTERNOON SHOW
ISOLATED THUNDERSTORMS DRIFTING SOUTHWARD INTO NORTHERN MARICOPA
COUNTY AND THE TONTO NATIONAL FOOTHILLS. A FEW LIGHTNING STRIKES
HAVE BEEN DETECTED OVER THE SOUTH-CENTRAL HIGHER TERRAIN...WITH MOST
OF THE ACTIVITY FURTHER TO THE EAST OVER THE WHITES. PRECIP AMOUNTS
WILL BE FAIRLY LIGHT ...WITH HIGH BASED TSTMS AND VIRGA SHOWERS
MORE LIKELY OVER THE DESERTS AS THE LOWER LEVELS OF THE ATMOSPHERE
REMAIN PRETTY DRY. THE MAIN THREAT WITH ANY STORMS THAT DEVELOP WILL
BE STRONG AND GUSTY WINDS IN EXCESS OF 45 MPH POSSIBLE. OUT
WEST...BREEZY TO WINDY WEATHER WILL CONTINUE...ESPECIALLY ALONG THE
LOWER CO RIVER VALLEY...WITH 20 TO 25 MPH SUSTAINED WINDS AND GUSTS
IN EXCESS OF 35 MPH. DRY CONDITIONS COMBINED WITH THE STRONG GUSTY
NORTH WINDS WARRANT THE CONTINUATION OF THE RED FLAG WARNING IN
EFFECT UNTIL 10 PM MST/PDT FOR THE LOWER CO RIVER VALLEY.

TONIGHT...SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS FROM ABOUT
MARICOPA COUNTY EASTWARD WILL CONTINUE THROUGH THE EVENING
HOURS...WITH DECREASING CHANCES FROM WEST TO EAST AFTER MIDNIGHT.
THE DISTURBANCE ASSOCIATED WITH THE CONVECTION WILL CONTINUE SOUTH
THEN EAST OVER AZ/NM BORDER LATE TONIGHT BEFORE MOVING OVER
EAST-CENTRAL SONORA BY FRI MORNING.

FRIDAY THROUGH THE WEEKEND...THE LOW WILL BE TOO FAR SOUTH FOR MUCH
OF AN INFLUENCE OVER OUR AREA OTHER THE POSSIBILITY OF A FEW WRAP
AROUND SHOWERS/TSTMS OVER OUR EXTREME EASTERN CWA (AZZ 024) FRIDAY.
MEANWHILE... THE STRONG HIGH AMPLITUDE RIDGE OVER THE WEST COAST
WILL CONTINUE TO BUILD...WITH RISING HEIGHTS AND INCREASING TEMPS
THROUGH THE WEEKEND.

BY EARLY NEXT WEEK...BOTH THE ECMWF AND GFS ARE SHOWING 1000-500MB
THICKNESS VALUES OVER KPHX OF 5820 M...WHICH IS ABOVE AVERAGE EVEN
FOR JUL/AUG. THAT SAID...WE ARE LIKELY TO REACH THE CENTURY MARK OUT
WEST BY SAT...AND HIT THE FIRST 100 DEG DAY OF THE SEASON FOR KPHX
BY MON (IF NOT SUN). LOOKS LIKE TEMPS WILL PEAK MON...LITTLE CHANGE
TUE...WITH THE WARMEST DESERTS IN THE 104-107 RANGE. THE RIDGE WILL
WEAKEN MID WEEK (WITH A DOWNWARD TEMP TREND) IN ADVANCE OF THE NEXT
WEST COAST TROUGH. BOTH ECMWF AND GFS ARE DEPICTING A PRETTY STRONG
TROUGH TO SWING THROUGH THE WESTERN CONUS THE LATTER PART OF NEXT
WEEK...BUT THERE REMAINS MUCH UNCERTAINTY IN THE TIMING AND STRENGTH
OF THIS SYSTEM.

&&

.AVIATION...
AN UPPER LEVEL LOW PRESSURE SYSTEM DEVELOPING OVER EASTERN ARIZONA
WILL LEAD TO BREEZY CONDITIONS ALONG THE LOWER CO RIVER VALLEY AND
SOUTHEAST CA. WINDS WILL GUST TO NEAR 30 KTS IN THESE LOCATIONS AS A
STRONG NORTH WIND IS EXPECTED. IN CENTRAL ARIZONA...THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS...MAINLY TO THE EAST OF THE GREATER
PHOENIX METRO...LATER THIS AFTERNOON AND EVENING. HAVE INCLUDED SCT
CB IN THE TAF TO ACCOUNT FOR THE POTENTIAL CONVECTION. A BAND OF
MID-LEVEL CLOUDS IS ALSO MOVING SOUTHWARD...AND IS EXPECTED TO BE
REMAIN OVER CENTRAL ARIZONA TODAY. A SOMEWHAT TRICKY WIND FORECAST
IS IN STORE FOR THIS AFTERNOON AT KPHX/KIWA. EXPECT A GENERAL EAST
COMPONENT TO PREVAIL THROUGHOUT THE DAY...BUT THERE WILL LIKELY BE A
PERIOD WHERE THE WIND BRIEFLY SHIFTS OUT OF THE
WEST/NORTHWEST...BETWEEN 20 AND 00 UTC. DURING THIS
PERIOD...KPHX/KIWA MAY SEE SOME WIND GUSTS IN THE 20-25 KT RANGE.
WINDS WILL SHIFT BACK OUT OF THE EAST/NORTHEAST AND REMAIN THROUGH
THE OVERNIGHT HOURS.

FOR TOMORROW...MAY SEE SOME BREEZY CONDITIONS IN CENTRAL ARIZONA AND
THE LOWER COLORADO RIVER VALLEY...BUT WINDS ARE EXPECTED TO
GENERALLY REMAIN IN THE 10-20 KT RANGE.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
NORTH WINDS...WITH GUSTS TO 35 MPH...WILL CONTINUE ACROSS THE LOWER
COLORADO RIVER VALLEY AND PARTS OF SOUTHEAST CALIFORNIA THIS
AFTERNOON AND EVENING. THE COMBINATION OF RH VALUES BETWEEN 10 AND
15 PERCENT...WITH HIGH FIRE DANGER DUE TO DRY FUELS...MEANS THAT
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THIS AFTERNOON AND
INTO THE EARLY EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH
TONIGHT IN MARICOPA AND SOUTHERN GILA COUNTY...INCLUDING THE TONTO
NATIONAL FOREST FOOTHILLS. STORMS WILL PRODUCE LITTLE RAIN...SO DRY
LIGHTNING IS THE MAIN CONCERN. LESS WIND AND WARMER TEMPERATURES ARE
EXPECTED FRIDAY THROUGH THE WEEKEND. MAXIMUM TEMPERATURES OF 100
DEGREES AND ABOVE ARE LIKELY ON THE LOWER DESERTS BY SUNDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR FIRE WEATHER
     ZONE AZZ131.

CA...RED FLAG WARNING UNTIL 7 PM PDT THIS EVENING FOR FIRE WEATHER
     ZONE CAZ231.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

DISCUSSION...WANEK/CB
AVIATION...ROGERS
FIRE WEATHER...ROGERS
Hazardous weather outlook, May 15, 5:59 AM MST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
559 AM MST THU MAY 15 2008

AZZ020-025-CAZ031-160200-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-
559 AM MST THU MAY 15 2008 /559 AM PDT THU MAY 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTH WINDS TO OVER 35 MPH ARE EXPECTED TODAY ALONG THE LOWER
COLORADO RIVER VALLEY. COMBINED WITH DRY AIR...THE WINDS WILL PRODUCE
DANGEROUS FIRE WEATHER CONDITIONS. A RED FLAG WARNING IS IN EFFECT
FROM 10 AM MST UNTIL 7 PM MST. SEE PRODUCT PHXRFWPSR FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CB

In the hours before

Special weather statement, May 15, 3:15 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
315 PM MST THU MAY 15 2008

AZZ023-024-028-152300-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL
COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS-
315 PM MST THU MAY 15 2008

...STRONG THUNDERSTORMS AFFECTING EAST CENTRAL MARICOPA COUNTY...
NORTH CENTRAL PINAL COUNTY...

AT 314 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 5 MILES WEST OF APACHE JUNCTION...MOVING SOUTHWEST AT 30
MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE QUEEN CREEK...
OLBERG...BAPCHULE AND CHANDLER HEIGHTS.

THE PRIMARY THREAT WILL BE GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN
CAUSE UNSECURED OBJECTS TO BLOW AROUND. SEEK SHELTER INDOORS UNTIL
THE STORM PASSES.

HIRSCH

The radar

The Phoenix radar (KIWA), 9 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 dust storm, 1 thunderstorm wind. Local standard time, as filed.

Dust Storm, Central Deserts

When
May 15, 3:15 PM MST to 4:40 PM MST
Where
Central Deserts forecast zone
Reported by
Trained Spotter

Dense blowing dust and visibility less than 1/4 mile was reported in several locations.

Thunderstorm Wind, Maricopa

When
May 15, 3:35 PM MST to 4:10 PM MST
Where
Maricopa County, 4 mi E of Chandler to 0.1 mi N of (Chd)williams Afb
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.300, -111.761

Strong and gusty winds uprooted trees in Eastern Chandler. Dense blowing dust with low visibility was reported at Gateway airport.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95091, 92315.